[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1986

Fatal Penicillamine-Induced Pemphigus Foliaceus-like Dermatosis

Author Affiliations

Department of Dermatology College of Physicians and Surgeons of Columbia University 630 W 168th St New York, NY 10032

Arch Dermatol. 1986;122(1):17. doi:10.1001/archderm.1986.01660130019011
Abstract

To the Editor.—  In the May 1985 Archives, Bahmer etal1 reported successful treatment by continuous-flow-technique plasmapheresis of a 45-year-old man with severe rheumatoid arthritis, who developed a penicillamine-induced pemphigus foliaceus-like dermatosis.The authors stated that "Together with a previously published case report, the mortality rate approaches 10%, taking into account the some 30 cases reported to date." The case report to which they refer2 to support this statement mentions six cases of "bullous cutaneous eruptions with features of pemphigus in patients who were (or had been recently) receiving D-penicillamine (DP) for seropositive rheumatoid arthritis." However, this report does not state that any of these patients died. Hewitt et al2 said that "the evolution of the disease followed two patterns: a benign one, rapidly stopped by moderate doses of corticosteroids, and a classical course, sometimes very difficult to control."Perhaps Bahmer et al intended to refer to a 1978 article by Sparrow,3 who described a 48-year-old man with

First Page Preview View Large
First page PDF preview
First page PDF preview
×